Sunday, October 12, 2008

Cipro side effects


Chances are good that if you go to an urgent care center for treatment of a urinary tract infection, you will end up with a prescription for Cipro. This fluoroquinolone antibiotic is also commonly used for intestinal infections, and its cousin Levaquin is a favorite choice for the treatment of pneumonia. Some of my patients request these antibiotics by name as their use was particularly effective for some previous bacterial infection.

Powerful medications are a good thing when battling serious infections, but you should know that the fluoroquinolones now have a 'black box warning' per the FDA. This cautionary material is rimmed by a bold black square in the PDR and on the product insert. This particular alert was issued 7/8/08 and reads in part:

Fluoroquinolones are associated with an increased risk of tendinitis and tendon rupture. This risk is further increased in those over age 60, in kidney, heart, and lung transplant recipients, and with use of concomitant steroid therapy. Physicians should advise patients, at the first sign of tendon pain, swelling, or inflammation, to stop taking the fluoroquinolone, to avoid exercise and use of the affected area, and to promptly contact their doctor about changing to a non-fluoroquinolone antimicrobial drug.

The achilles tendon is particularly susceptible to this inflammatory weakening, and, per a physical therapist I know, the loss of tendon strength and substance associated with drug-induced tendinitis is particularly devastating and hard to reverse.

So while fluoroquinolones, when indicated, are effective drugs and potentially life-saving, their routine use in uncomplicated urinary infections is unwise. Ask your doctor about using other choices in cystitis or bladder infections, and ask him/her to consider ordering a culture of your urine sample to confirm that your infection is susceptible to the antibiotic prescribed.

5 comments:

JeanMac said...

Oh my gosh! Thanks for posting this.

david fuller said...

Tendon rupture is the least of the patient's concerns.

This class is associated with irreversible peripheral neuropathy, fatal liver and kidney damage, fatal hypo and hyperglycemia, SJS and TEN, toxic psychosis, spontaneous ruptures not only of the tendons but also muscles, ligaments and cartilage, the list of serious adrs is boundless. More than half of the drugs found in this class have been removed from clinical practice due to severe and even fatal adverse reactions.

I just received a report of a 14year old male who tore the cartilage in both knees requiring extensive surgical intervention as a result of being on levaquin to treat a nail infection. Not to mention they young lady who has been in a wheelchair for the past decade due to the damage done to her tendons which rendered them beyond surgical repair. She was given cipro for an earache.

Within the NDA (new drug application) for levofloxacin we find clinical studies that revealed an adr rate in excess of 40% (one or more reactions) and a number of listed fatalities. We find these same numbers with all the NDAs for this class.

This tendon issue we are now discussing was first revealed to the FDA back in 1982 (bailey et al). The FDA did NOTHING until Public Citizen filed a petition in 1996 seeking both black box warnings and dear doctor letters. The FDA did neither at that time.

Another petition was filed by the Attorney General of the State of Illinois in 2005 seeking these same actions. In 2006 Public Citizen once again petitioned the FDA.

Rather than respond to these petitions as required by law, the FDA stonewalled the petitioners for more than three years. It was not until suit was filed in Federal Court by Public Citizen (Jan 2008) to compel the FDA to respond to these petitions did the FDA do anything.

Bayer issued a European "Dear Doctor Letter" in February of 2008 in regards to fatal liver injury as a result of being on Avelox. Yet we see no such letter being issued here in the States, nor do we see the FDA requesting one either. This class has been crippling and killing patients since the mid sixties. For more than forty years now the FDA has hidden the true safety profile from both the patient as well as the treating physician.

Those who have an interest in reading this forty years worth of medical journal entries, case reports, newspaper articles, clinical studies, etc., that documents all that I state here are invited to log unto www.fqresearch.org

The risk factor concerning such an adverse event has been shown to be between .5% to 16% depending upon which citation you prefer to reference as well as the year in which it was published.

I find the manufacturers to be grossly misleading the patient and physician alike when they state that this class is a safe and effective antibiotic with minimum side effects.

Mr. David T. Fuller
Director
Fluoroquinolone Toxicity Research Foundation
www.fqresearch.org
fqresearch@aol.com
davidtfull@aol.com

Of further interest is the fact that over in Europe restrictions have recently been place on both Avelox as well as Norfloxacin due to severe adverse reactions and lack of efficacy.

Ruth said...

I always enquire about antibiotic therapy in patient who come to me with tendon or joint pain. I had no idea there were the extensive side effects indicated in the previous comment.

kenju said...

I took Levaquin once and experienced extreme joint pain. When I googled it, I found many others who had the same thing happen. I will never take it again.

david fuller said...

"I had no idea..."

The above comment pretty much sums up the appalling ignorance found within the medical community for the past two and one half decades regarding these reactions. Yet the FDA, even though sued in Federal Court (Jan 2008), adamantly refuses to request Dear Doctor Letters be issued. Which would prove to be a tremendous help in educating the treating physician as well as protecting the patient. Those who have a further interest in reading well over 4000 medical journal entries, case reports, newspaper articles, etc., regarding the horrendous safety profile of this class are invited to log unto www.fqresearch.org.

We have been lobbying for adequate warnings and Dear Doctor Letters for almost a decade now with little to no success.

Mr. David T. Fuller
Director
Fluoroquinolone Toxicity Research Foundation